Iowa, 2023

Hail and Damaging Winds in Iowa, May 7, 2023

May 7, 2023 · NWS DMX · 64 events in 17 counties and zones

Convection began in early afternoon in eastern Iowa along a subtle boundary across the state. This was fueled by high CAPE exceeding 3000 J/kg with deep layer shear sufficient to support large hail growth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
64

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Convection began in early afternoon in eastern Iowa along a subtle boundary across the state. This was fueled by high CAPE exceeding 3000 J/kg with deep layer shear sufficient to support large hail growth. Later in the evening a secondary round of convection moved across the area producing additional hail in the form of a cold pool driven MCS, driven along the plume of higher instability. The result was dozen of hail reports up to baseball sized across much of central and southern Iowa, damaging homes and vehicles and taking down power lines. As storms crossed Interstate 80 an accident resulted in significant delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 11:46 AM CST, 34 minutes earlier.

Area forecast discussion, May 7, 11:46 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1246 PM CDT Sun May 7 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Saturday/
Issued at 414 AM CDT Sun May 7 2023

Key messaging highlights:

* Dense fog central and west early this morning
* Thunderstorms likely north this morning, more widespread into
  this evening with some likely severe
* Minimal precip chances and continued warm midweek
* Precip chances increase again to end the week

The initial concern will be fog trends through sunrise as
lingering low level moisture, light winds, and generally clear
skies have allowed for widespread dense fog across much of the
northwest half of Iowa early this morning. Have expanded the previous
Dense Fog advisory to encompass deteriorating conditions to the
south and east. Elevated convection also continues to progress
across Nebraska and is expected to bring scattered showers and
storms to the northern half of the state this morning.

Later today and tonight, convective trends will be the primary
concern. The subtle frontal boundary now noted in the 08z surface
analysis from KS across the IA/MO border into central IL is
expected to drift northward into central IA by peak heating. While
confidence is fairly high that a severe MCS will affect parts of
central and/or southern IA later today and tonight, the timing and
evolution remains in question. There will be a pocket of high
instability 3000-4000 J/kg MLCAPEs somewhere along this boundary,
but guidance is uncertain on whether there will be a sharper
dewpoint gradient north to south due to boundary pooling and
better mixing south, or the low level moisture field will be more
uniform. This will drive which end of the CAPE spectrum is
realized, and possibly whether we see peak heating convective
development in our vicinity, or we have to wait for the expected
upstream development to mature as it moves east into the better
instability axis. Both occurring is also in play which would leave
us with several episodes of severe weather possible from the late
afternoon into the evening.

Regarding convective threats, the stronger effective shear looks
to be along the warm front and into NE leading to supercells with
wind and large hail possible at onset, especially if peak heating
development occurs here. Later in the life cycle, several
convection allowing models suggest a significant cold pool driven
MCS during the evening, possibly further fed by going into where
better mixing occurred farther south into the afternoon. This will
likely place damaging wind as the primary threat, possibly on the
larger scale. While not the primary threat, tornadoes cannot be
ruled out considering the degree of instability and at times
favorable curved/streamwise ingest hodograph structure, especially
if the peak heating scenario materializes along the warm front.
Locally heavy rains may also occur, especially if recent HRRR
depictions occur with noted trailing stratiform precip behind the
linear MCS.

Looking ahead into the work week, things should calm down with
only a few minor windows of precip, if that. Upper level ridging
is expected to build into the MO Valley by late Tuesday with highs
back to +/- 80F into midweek. Although there are model
uncertainties in how this progresses, a closed upper low is
expected to slowly drift through the Mid MO Valley bringing precip
chances back into the forecast from the end of the work week into
the weekend as IA stays in somewhat active southwest flow to its
south and east.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1245 PM CDT Sun May 7 2023

Mostly VFR early but showers and thunderstorms become numerous
this evening into tonight. MVFR to IFR conditions are expected to
expand over central Iowa during this time and persist into Monday
morning. Surface winds to be southeast early becoming northwest by
Monday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Cogil
Hazardous weather outlook, May 7, 3:49 AM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
449 AM CDT Sun May 7 2023

IAZ039-050-061-062-074-075-084>086-092>097-081000-
Black Hawk-Tama-Jasper-Poweshiek-Marion-Mahaska-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
449 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is an enhanced threat of severe weather late Sunday through
Sunday night. Large hail, damaging winds, and a few tornadoes may
all be possible at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances are forecast on Monday and at
intervals from Wednesday into next weekend, however, the overall
threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Sunday.

IAZ004>007-015>017-023>028-033>038-044>049-057>060-070>073-
081>083-081000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-
Warren-Adams-Union-Clarke-
449 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Dense Fog Advisory is in effect for the area through mid morning.
Refer to the National Weather Service Web site at
weather.gov/desmoines for more details.

There is an enhanced threat of severe weather late Sunday through
Sunday night. Large hail, damaging winds, and a few tornadoes may
all be possible at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorm chances are forecast on Monday and at
intervals from Wednesday into next weekend, however, the overall
threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Sunday.

In the hours before

Special weather statement, May 7, 7:53 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
853 AM CDT Sun May 7 2023

IAZ045-046-057-058-071430-
Guthrie IA-Audubon IA-Greene IA-Carroll IA-
853 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of western Greene,
northern Guthrie, northeastern Audubon and southern Carroll Counties
through 930 AM CDT...

At 853 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Coon Rapids, or 11 miles northeast of Audubon, moving
east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Coon Rapids around 905 AM CDT.

Other locations in the path of this storm include Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 9493 4195 9503 4220 9441 4183 9429
TIME...MOT...LOC 1353Z 248DEG 33KT 4187 9484

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Lee
Local storm report, May 7, 8:16 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             COON RAPIDS             41.88N 94.68W
05/07/2023  E0.50 INCH       CARROLL            IA   TRAINED SPOTTER

            PEA-MARBLE SIZED HAIL.

&&

MP
Special weather statement, May 7, 8:21 AM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
921 AM CDT Sun May 7 2023

IAZ046-047-058-059-071-072-071530-
Greene-Boone-Guthrie-Dallas-Adair-Madison-
Including the cities of Jefferson, Boone, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Greenfield, Stuart, Adair,
Fontanelle, Winterset, and Earlham
921 AM CDT Sun May 7 2023

...Scattered Storms Producing Hail This Morning...

Scattered thunderstorms will affect parts of west central into
central Iowa this morning. Through 1030 am, most of the storms
will be found in areas from around Jefferson to Ames, south to
Greenfield and Winterset. A few locations within that area will
experience penny to nickel sized hail and cloud to ground
lightning strikes.

Lee
Special weather statement, May 7, 9:04 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1004 AM CDT Sun May 7 2023

IAZ047-048-059-060-071545-
Story IA-Boone IA-Polk IA-Dallas IA-
1004 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of northwestern Polk,
Story, southern Boone and northeastern Dallas Counties through 1045
AM CDT...

At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madrid, or 12 miles south of Boone, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Big Creek Lake around 1010 AM CDT.
  Slater around 1015 AM CDT.

Other locations in the path of this storm include Huxley, Iowa State
Center and Nevada.

This includes Interstate 35 between mile markers 98 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4171 9388 4197 9409 4220 9358 4220 9324
      4189 9325
TIME...MOT...LOC 1504Z 247DEG 38KT 4188 9386

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Lee
Local storm report, May 7, 9:45 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             GRIMES                  41.69N 93.80W
05/07/2023  E0.25 INCH       POLK               IA   TRAINED SPOTTER

&&

MP
Local storm report, May 7, 9:49 AM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             POLK CITY               41.77N 93.72W
05/07/2023  E0.25 INCH       POLK               IA   TRAINED SPOTTER

&&

MP

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

59 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
May 7, 12:20 PM CST
Where
Carroll County, 3.49 mi N of Manning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -95.060

Dime to quarter sized hail.

Hail, Carroll

When
May 7, 12:37 PM CST
Where
Carroll County, 0.86 mi SE of Carroll
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.060, -94.870

Report via broadcast media.

Hail, Carroll

When
May 7, 12:40 PM CST
Where
Carroll County, 0.69 mi S of Carroll
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.060, -94.880

Quarter sized hail in Carroll relayed by Law Enforcement.

Hail, Carroll

When
May 7, 12:40 PM CST
Where
Carroll County, 2.07 mi SE of Carroll
Measured
2.5 in hail
Reported by
Public
Coordinates
42.050, -94.850

Report via social media.

Hail, Greene

When
May 7, 1:07 PM CST
Where
Greene County, 0.51 mi W of Scranton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.030, -94.560

Report from twitter, time estimated by radar.

Hail, Boone

When
May 7, 1:50 PM CST
Where
Boone County, Boone
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.070, -93.880

Hail, Story

When
May 7, 1:55 PM CST
Where
Story County, 0.69 mi S of Gilbert
Measured
0.75 in hail
Reported by
Public
Coordinates
42.110, -93.650

Penny sized hail.

Hail, Story

When
May 7, 1:56 PM CST
Where
Story County, 0.86 mi NE of Story City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.190, -93.590

Story county law enforcement reports nickel to quarter sized hail is falling.

Hail, Story

When
May 7, 2:02 PM CST
Where
Story County, 0.86 mi SE of Gilbert
Measured
0.75 in hail
Reported by
Public
Coordinates
42.110, -93.640

Hail, Story

When
May 7, 2:04 PM CST
Where
Story County, 0.69 mi S of Gilbert
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -93.650

Hail, Story

When
May 7, 2:07 PM CST
Where
Story County, 1.72 mi NE of Ontario
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.050, -93.660

Hail, Story

When
May 7, 2:07 PM CST
Where
Story County, 0.86 mi NE of Story City
Measured
1.5 in hail
Reported by
Public
Coordinates
42.190, -93.590

Hail, Story

When
May 7, 2:08 PM CST
Where
Story County, 3.16 mi NNW of Ames
Measured
1.75 in hail
Reported by
Public
Coordinates
42.070, -93.650

Image received via social media.

Hail, Story

When
May 7, 2:08 PM CST
Where
Story County, 0.69 mi S of Gilbert
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.110, -93.650

Hail, Story

When
May 7, 2:10 PM CST
Where
Story County, 2.07 mi NW of Ames
Measured
2 in hail
Reported by
Public
Coordinates
42.050, -93.650

One to two inch hail.

Hail, Story

When
May 7, 2:10 PM CST
Where
Story County, 2.31 mi NNW of Ames
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.060, -93.640

Image received via twitter.

Hail, Story

When
May 7, 2:10 PM CST
Where
Story County, 2.58 mi NW of Ames
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
42.060, -93.650

Hail, Story

When
May 7, 2:30 PM CST
Where
Story County, 3.49 mi S of Mc Callsburg
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -93.390

Report submitted via social media.

Hail, Story

When
May 7, 2:38 PM CST
Where
Story County, 0.69 mi N of Maxwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.890, -93.400

Hail, Story

When
May 7, 2:42 PM CST
Where
Story County, 0.51 mi W of Collins
Measured
1.75 in hail
Reported by
Public
Coordinates
41.900, -93.310

Thunderstorm Wind, Story

When
May 7, 2:42 PM CST
Where
Story County, 0.69 mi N of Collins
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
41.910, -93.300

Grain bin blown into field, time estimated by radar.

Thunderstorm Wind, Story

When
May 7, 2:45 PM CST
Where
Story County, 0.86 mi NE of Collins
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.910, -93.290

Report of power lines down heading eastbound on 310th street from Collins. Timing estimated by radar.

Hail, Jasper

When
May 7, 2:47 PM CST
Where
Jasper County, 1.47 mi NNW of Clyde
Measured
1.75 in hail
Reported by
Public
Coordinates
41.850, -93.280

Time estimated by radar.

Hail, Tama

When
May 7, 2:49 PM CST
Where
Tama County, 5.62 mi N of Toledo
Measured
1.5 in hail
Reported by
Public
Coordinates
42.080, -92.560

Hail, Story

When
May 7, 2:49 PM CST
Where
Story County, 3.78 mi SE of Collins
Measured
1.25 in hail
Reported by
Public
Coordinates
41.860, -93.250

Hail, Jasper

When
May 7, 2:56 PM CST
Where
Jasper County, 1.03 mi W of Goddard
Measured
1.5 in hail
Reported by
Public
Coordinates
41.720, -93.240

Image submitted via social media indicating ping pong ball sized hail outside of Colfax. Location estimated based on radar.

Hail, Jasper

When
May 7, 3:00 PM CST
Where
Jasper County, 0.69 mi N of Baxter
Measured
1.75 in hail
Reported by
Public
Coordinates
41.830, -93.150

Golf ball sized hail and strong winds.

Hail, Marshall

When
May 7, 3:00 PM CST
Where
Marshall County, 2.07 mi S of Melbourne
Measured
1.75 in hail
Reported by
Public
Coordinates
41.900, -93.100

Timing based off radar data.

Hail, Jasper

When
May 7, 3:00 PM CST
Where
Jasper County, 0.86 mi NW of Baxter
Measured
2.75 in hail
Reported by
Public
Coordinates
41.830, -93.160

Delayed report, submitted via social media.

Hail, Marshall

When
May 7, 3:14 PM CST
Where
Marshall County, 1.54 mi W of Laurel
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -92.960

Image received via social media. Timing based on radar.

Hail, Jasper

When
May 7, 3:16 PM CST
Where
Jasper County, Newton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.700, -93.050

Hail, Jasper

When
May 7, 3:17 PM CST
Where
Jasper County, 1.55 mi W of Newton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.700, -93.080

Image received via social media.

Hail, Jasper

When
May 7, 3:17 PM CST
Where
Jasper County, Newton
Measured
2 in hail
Reported by
Public
Coordinates
41.700, -93.050

Image received via social media. Timing based on radar.

Hail, Jasper

When
May 7, 3:20 PM CST
Where
Jasper County, 1.38 mi N of Newton Muni Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
41.700, -93.020

Report received via social media.

Hail, Jasper

When
May 7, 3:20 PM CST
Where
Jasper County, 0.69 mi S of Newton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.690, -93.050

Golf ball to baseball sized hail.

Hail, Jasper

When
May 7, 3:21 PM CST
Where
Jasper County, 0.52 mi E of Newton Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
41.680, -93.010

Report via mping.

Hail, Jasper

When
May 7, 3:30 PM CST
Where
Jasper County, 2.95 mi SSE of Kellogg
Measured
2 in hail
Reported by
Public
Coordinates
41.680, -92.900

Reports submitted via social media of golf ball to two inch hail south of Kellogg. Time estimated by radar.

Hail, Jasper

When
May 7, 3:33 PM CST
Where
Jasper County, 2.81 mi N of Sully
Measured
2.5 in hail
Reported by
Public
Coordinates
41.620, -92.840

Report via social media.

Hail, Jasper

When
May 7, 3:34 PM CST
Where
Jasper County, 2.67 mi WSW of Turner
Measured
2.5 in hail
Reported by
Public
Coordinates
41.690, -92.870

Image submitted via social media with a range of hail stone size along I-80. Time estimated by radar.

Hail, Poweshiek

When
May 7, 3:40 PM CST
Where
Poweshiek County, 2.07 mi SW of Grinnell Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
41.700, -92.730

Baseball sized hail with strong winds. Report via social media.

Hail, Poweshiek

When
May 7, 3:42 PM CST
Where
Poweshiek County, Grinnell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.750, -92.730

Report via social media.

Thunderstorm Wind, Poweshiek

When
May 7, 3:42 PM CST
Where
Poweshiek County, 2.59 mi SW of Grinnell Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
41.690, -92.730

Trailers blown over at a dealership south of Grinnell. Report via social media.

Hail, Poweshiek

When
May 7, 3:45 PM CST
Where
Poweshiek County, 0.69 mi N of Grinnell
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
41.760, -92.730

Hail, Poweshiek

When
May 7, 3:50 PM CST
Where
Poweshiek County, 4.88 mi SSE of Grinnell Arpt
Measured
2.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.660, -92.650

Spotter reported strong winds with potential damage and large hail with wide range of sizes.

Thunderstorm Wind, Poweshiek

When
May 7, 3:53 PM CST
Where
Poweshiek County, 1.72 mi SE of Grinnell Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.700, -92.680

Semi trailer blown over at mile marker 185 on interstate 80 between Grinnell and Malcom exits. Seen via Iowa DOT cameras.

Hail, Poweshiek

When
May 7, 3:57 PM CST
Where
Poweshiek County, 2.32 mi NNW of Montezuma
Measured
1.75 in hail
Reported by
Public
Coordinates
41.610, -92.550

Report via social media.

Hail, Poweshiek

When
May 7, 4:00 PM CST
Where
Poweshiek County, 1.73 mi NW of Montezuma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -92.550

Reported 56mph winds with nickel to quarter sized hail.

Hail, Poweshiek

When
May 7, 4:00 PM CST
Where
Poweshiek County, 2.58 mi W of Montezuma
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.580, -92.580

Delayed report, time estimated by radar.

Hail, Mahaska

When
May 7, 4:22 PM CST
Where
Mahaska County, 0.52 mi W of Lacey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.400, -92.660

Report of quarter sized hail with potentially a few larger stones present.

Hail, Mahaska

When
May 7, 4:41 PM CST
Where
Mahaska County, 0.52 mi W of Rose Hill
Measured
2 in hail
Reported by
Public
Coordinates
41.320, -92.480

Delayed report, time estimated via radar.

Hail, Mahaska

When
May 7, 4:43 PM CST
Where
Mahaska County, 0.52 mi E of Rose Hill
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
41.320, -92.460

Delayed report, time estimated by radar. Report via social media.

Hail, Adair

When
May 7, 6:45 PM CST to 7:05 PM CST
Where
Adair County, 4.18 mi S of Bridgewater
Measured
2.25 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.190, -94.670

Hail fell for about 20 minutes and included damage to siding.

Hail, Adair

When
May 7, 6:50 PM CST
Where
Adair County, 4.18 mi S of Bridgewater
Measured
2.5 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.190, -94.670

Largest stornes were tennis ball sized and resulted in damage to siding on house.

Hail, Adair

When
May 7, 6:56 PM CST
Where
Adair County, 0.52 mi E of Bridgewater
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -94.670

Hail, Guthrie

When
May 7, 8:20 PM CST
Where
Guthrie County, 3.49 mi S of Jamaica
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.800, -94.310

Dime to nickel sized hail.

Hail, Union

When
May 7, 8:21 PM CST
Where
Union County, 1.73 mi SE of Spaulding
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.130, -94.360

Hail, Bremer

When
May 7, 8:21 PM CST
Where
Bremer County, 3.13 mi ESE of Denver
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.660, -92.290

Report via social media, time estimated by radar.

Hail, Hardin

When
May 7, 8:33 PM CST
Where
Hardin County, 1.72 mi SW of Pt Pleasant
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.310, -93.250

Hail, Boone

When
May 7, 9:00 PM CST
Where
Boone County, 0.69 mi N of Ogden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.040, -94.030

Thunderstorm Wind, Clarke

When
May 7, 9:16 PM CST
Where
Clarke County, 0.52 mi W of Osceola
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.030, -93.790

Estimated severe straight line winds with minor flying debris near the I-35 and Highway 34 interchange.

Hail, Clarke

When
May 7, 9:41 PM CST
Where
Clarke County, 4.2 mi ENE of Weldon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.930, -93.660

One inch hail northwest of Le Roy.

Hail, Clarke

When
May 7, 9:48 PM CST
Where
Clarke County, 2.7 mi WNW of Woodburn
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -93.650

Report via mping, time estimated by radar.

Hail, Marion

When
May 7, 9:56 PM CST
Where
Marion County, 0.86 mi NE of Bussey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.210, -92.890

Hail, Lucas

When
May 7, 10:05 PM CST
Where
Lucas County, 2.08 mi W of Lucas
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -93.510

Report via mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091626, 1091632, 1091633, 1091634, 1091644, 1091645, 1091647, 1091648, 1091649, 1091650, 1091651, 1091652, 1091653, 1091654, 1091656, 1091657, 1091658, 1091659, 1091660, 1091661, 1091662, 1091663, 1091664, 1091667, 1091668, 1091672, 1091673, 1091674, 1091675, 1091676, 1091677, 1091678, 1091679, 1091680, 1091681, 1091682, 1091683, 1091684, 1091687, 1091689, and more.